Statin Drugs and Muscle Pain

Do statin drugs cause muscle pain??  I get that question frequently.   Without a doubt, there is a relationship between taking statin drugs  (the cholesterol lowering medications) and muscle pain.  But we need to  consider the whole package.  There are different types of muscle pain,  each with a different cause.

Solid clinical research shows that about 30% of people who use statin  drugs develop muscle pain.  It is often difficult to point the finger  directly at the statin drug.  Often people begin to ‘get in shape’ about  the same time they start taking the meds.  So is their muscle pain due  to the drug or their increased exercise?

One thing is for certain, statin drugs (Lipitor, Zocor, etc) do  adversely affect our production of a critical muscle coenzyme called  Q10.  This loss of Q10 in the muscle can lead to altered muscle pH and  pain.   Even the medical doctors will admit this, albeit reluctantly.   The evidence is irrefutable.  Statins inhibit the production of  mevalonate, a precursor to Q10.  If you are taking statins, you can be  experiencing a drop in your Q10 by as much as 40%!

I do not tell my patients to discontinue taking their statin drugs.   Instead, I encourage them to supplement the lost Q10 and to come in for  an evaluation.  Perhaps the pain they are feeling is indeed from being  too aggressive in their new exercise routines and they need some  experienced chiropractic hands to help them get back into proper  alignment and proper function.

 

Reference:

http://journals.lww.com/co-lipidology/Abstract/2007/08000/The_broad_spectrum_of_statin_myopathy__from.5.aspx

Post to Twitter Post to Facebook

Leave a Reply

Your email address will not be published. Required fields are marked *